Strong Wind, Ford
- When
- December 21, 9:15 PM CST
- Where
- Ford forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 37.692, -99.888 (the zone’s center; the record gives no point)
A strong arctic cold front pushed through the CWA late in the evening on the 21st with wind speed gusts ranging from 50-60 mph. Cold air advection helped to aid in the strong mixing to the surface with temperatures dropping 20-30 degrees within 30 minutes of FROPA.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong arctic cold front pushed through the CWA late in the evening on the 21st with wind speed gusts ranging from 50-60 mph. Cold air advection helped to aid in the strong mixing to the surface with temperatures dropping 20-30 degrees within 30 minutes of FROPA. The gradient behind the front was around 10-11mb across the CWA lasting through much of the 22nd of the early morning hours before sunrise. Winds diminished some for the remainder of the day still gusting up to 40-50 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 21, 4:42 PM CST, 4 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 442 PM CST Wed Dec 21 2022 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CST Wed Dec 21 2022 A warm front lifting north of the region resulted in low level veering winds and warm air advection across our region this morning and early afternoon. As a result, areas of dense fog have gradually improved to above a quarter mile while freezing fog deposition has piled up hoar frost on most surfaces. The HRRR gradually erodes the dense fog from west to east in the afternoon. A dense fog advisory for dense fog and freezing fog valid until 3 pm is being allowed to expire as visibility should continue to gradually improve. GOES Sat imagery continues to show an eastward track to the western edge of the very low cloud cover/fog layer, and HRRR model soundings showed and drying of the near surface layer in the T-Td spreads. Attention then turns to this evening. The cold front slams through the forecast areas between 00 and 06 UTC / or 6pm and midnight. The falling temperatures, with dendritic production zone closer to the ground will lead to efficient light snow given rapidly increasing snow ratios and saturated column. NAM models 20:1 ratios behind the front while HREF combined probabilities show the snow isn’t expected to drop visibility to more than areas of a half mile at times from Wakeeney to DDC and Pratt. Extreme cold air advection will then be the focus, combining negative temperature tendency with the very strong gradient winds, to collapse apparent temperatures to the -20 to -40 range. The leading edge of the front will arrive per the NAM12 km in the mid evening, and be through the entire area before midnight. Gradient winds on Friday will maintain the cold wind chill risk through the period of Friday morning. Though not as brutally cold, the wind chills will still be in the warning category - namely the 20 to 30 below zero area. .LONG TERM...(Friday through Wednesday) Issued at 312 PM CST Wed Dec 21 2022 By Saturday morning, the 0 to -15 below zero wind chills will seem relatively balmy as temperatures remain near zero and winds fall to around 10 mph as high pressure and less gradient plays a part. Through the weekend, the cold air retreats eastward, as as southwest boundary layer winds increase, bringing temps back above freezing. From simply a pattern recognition standpoint, Tuesday and Wednesday could be relatively warm days with mid level shortwave ridging showing up in the models, but any warmup doesn’t look sustained. In the meantime, we’ll look toward Sunday night and Monday for "some" opportunity for light precipitation, either rain or snow associated with a fast moving northwest flow shortwave, somewhere is the central plains. Officially, a dry forecast and if anything occurs, it wouldn't be significant. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 431 PM CST Wed Dec 21 2022 Low stratus across eastern portions of the CWA continue to produce LIFR ceilings and visibility at DDC and HYS with GCK and LBL still VFR at this time. An approaching cold front will switch winds out of the north between 03-05Z north to south gusting initially up to 35kts. Winds will increase to 40-45kt gusts after 07-09Z as cold air advection helps to aid in the strongest mixing to the surface post frontal passage. Ceilings will remain MVFR to IFR but uncertainty on how low they will be. Snow will begin to fall around HYS after 06Z through about 15Z with blowing snow a factor due to the strong north winds. All other TAF sites will not see influence to much if any snowfall only carrying VCSH near GCK and DDC during this same time frame. Ceilings will begin to lift to VFR after 15Z with improving conditions as the snow and system lifts to the northeast. However, winds will remain gusting up to 35-40kts through the end of the period before diminishing at the end towards sunset Thursday evening. && .PRELIMINARY POINT TEMPS/POPS... DDC -9 5 -7 17 / 40 30 0 0 GCK -10 4 -9 16 / 40 30 0 0 EHA -6 8 -6 19 / 20 20 0 0 LBL -7 7 -7 18 / 30 20 0 0 HYS -11 2 -10 14 / 90 30 0 0 P28 -2 7 -3 17 / 40 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Wind Chill Warning from 9 PM CST /8 PM MST/ this evening to noon CST /11 AM MST/ Friday for KSZ030-031-043>046-061>066-074>081- 084>090. Winter Weather Advisory from midnight tonight to 6 AM CST Thursday for KSZ030-031-043>046. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Lowe
Hazardous Weather Outlook National Weather Service Dodge City KS 453 AM CST Wed Dec 21 2022 KSZ030-031-043>046-061>066-074>081-084>090-221100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 453 AM CST Wed Dec 21 2022 /353 AM MST Wed Dec 21 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Strong winds, dangerous wind chills and light snow are expected tonight into Thursday. See the latest winter weather message (TOPWSWDDC) for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
9 strong wind, 1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1069764, 1069765, 1069766, 1069768, 1069771, 1069772, 1069773, 1069774, 1069775, 1069755.